Iowa, 2011

Heat in Iowa, July 10, 2011

July 10, 2011 · NWS OAX · 8 events in 7 counties and zones

High temperatures reached the lower to mid 90s over southwest Iowa on July 10th as dew point temperatures rose well into the 70s, and in some cases 80 or 81. The combination of the heat and humidity produced heat index values of 105 to a little over 110 during the afternoon and early evening of July 10th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

High temperatures reached the lower to mid 90s over southwest Iowa on July 10th as dew point temperatures rose well into the 70s, and in some cases 80 or 81. The combination of the heat and humidity produced heat index values of 105 to a little over 110 during the afternoon and early evening of July 10th. Thunderstorms which raced across the area that night brought slightly cooler readings the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 2:32 AM CST, 10 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 2:32 AM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 AM CDT SUN JUL 10 2011

.DISCUSSION...
PERSISTENT AND STUBBORN UPPER RIDGE OVER SERN U.S. WILL KEEP H5
HEIGHTS AND THICKNESSES QUITE HIGH ACROSS THE FORECAST AREA
THROUGH FORECAST PERIOD. THOSE HIGH VALUES AND ASSOCIATED WARM
MID LEVEL TEMPS/CAPPING ISSUES CREATES A LOW CONFIDENCE
THUNDERSTORM/QPF FORECAST. ONE THING THAT HAS BEEN CONSISTENT IS
THAT THE MODEL QPF HAS BEEN CONSISTENTLY UNRELIABLE.

THAT SAID IT DOES APPEAR THERE IS A BETTER CHANCE OF THUNDERSTORMS
ACROSS THE CWA TONIGHT COMPARED TO LAST FEW NIGHTS AS UPPER
TROUGH/LOW OVER SASK/MANITOBA OPENS UP AND BEGINS TRACKING ESE
LATER TODAY. THIS SHOULD CREATE A LITTLE STRONGER PUSH TO THE WEAK
COLD FRONT TO OUR NORTH POSSIBLY AIDING IN AN MCS TRACKING ACROSS
OR INTO NERN NEBRASKA. THUS MAINTAINED LIKELY POPS THERE. ACTIVITY
MORE QUESTIONABLE FARTHER SOUTH INTO INCREASINGLY HIGHER
HEIGHTS/THICKNESSES BUT WITH MONSOONAL MOISTURE STREAMING AROUND
UPPER RIDGE...WILL CONTINUE SOME POPS MOST OF THE SOUTH. WITH
PROBABLE POOLING OF HIGHER DEW POINTS ACROSS FORECAST AREA ON
NORTH SIDE OF H85 THERMAL RIDGE...AND FORECAST MAX TEMPERATURES
IN GUIDANCE BALLPARK...EXPANDED HEAT ADVISORY EWD INTO OMAHA AND
SW IA VICINITY. BASED ON EXPECTATIONS OF MAX TEMPERATURES MONDAY
AROUND OR PERHAPS EVEN A BIT WARMER THAN TODAY ACROSS THE SOUTH
AND SIMILAR TYPE DEWPOINTS EXTENDED ADVISORY THROUGH MONDAY.
ALTHOUGH BLEND OF MODELS DEW POINT FORECASTS YIELDED LOWER VALUES
ON MONDAY...AND POSSIBLE MCS SHOVING A BOUNDARY INTO SRN ZONES
KNOCKING TEMPS BACK A FEW DEGREES WILL BOTH HAVE TO BE MONITORED.

ALTHOUGH HARD TO REMOVE POPS FROM DAYTIME FORECAST
MONDAY...CHANCES DO APPEAR TO INCREASE AGAIN ACROSS THE
AREA MONDAY NIGHT...ESPECIALLY NORTH...AS HIGH PRESSURE PUSHING
DOWN ERN ND/NRN MN REGION PROVIDES INCREASED UPSLOPE WRN HIGH
PLAINS BY MONDAY EVENING. THIS ACTIVITY COULD SLIDE ESE
ALONG/NORTH OF FRONT REACHING FORECAST AREA LATE MONDAY NIGHT AND
LIKELY REINFORCING BOUNDARY SOMEWHERE IN THE VICINITY OF NORTHERN
ZONES AND POSSIBLY A BIT SOUTH OF THERE TUESDAY. THERE IS SOME
CHANCE OF E/NERLY FLOW AND STRATOCU CIGS NORTH OF BOUNDARY LIMITING
HEATING ON TUESDAY INTO WED. SOME ADJUSTING COULD BE NEEDED IN LATER
FORECASTS FOR TUE/WED PD AS FRONTS LOCATION BECOMES BETTER DEFINED
...BUT FOR NOW KEPT READINGS ON TUESDAY FROM THE MID/UPR 80S FAR
NORTH TO MID 90S FAR SOUTH TUESDAY AND MADE LITTLE/NO CHANGES TO
FAIRLY UNIFORM TEMPERATURES ON WED. ANOTHER MCS PROBABLE SOMEWHERE
NEAR/N OF BOUNDARY TUE NIGHT AND CONTINUED HIGHER POPS NRN 1/2 OF
THE FORECAST AREA. APPEARS DRIER AND HOTTER WEATHER SPREADS OVER
THE FORECAST AREA LATER IN THE EXTENDED PER PREVIOUS FORECAST AND
LATEST ECMWF/GFS AS UPPER RIDGE BUILDS EVEN FARTHER NORTH.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

VFR CONDITIONS ARE FORECAST FOR KOFK...KOMA...AND KLNK THROUGH
06Z/11TH. MID LEVEL CLOUDS BETWEEN 100SCT-BKN TO 150-SCT-BKN ARE
FORECAST DURING THE PERIOD. A CHANCE OF THUNDERSTORMS MAY IMPACT THE
KOFK VICINITY BETWEEN 00Z-06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR NEZ050>053-
     065>068-078-088>093.

IA...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR IAZ069-079-
     080-090-091.

&&

CHERMOK/SMITH
Hazardous weather outlook, Jul 10, 11:46 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1246 PM CDT SUN JUL 10 2011

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-110800-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
1246 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE THUNDERSTORMS COULD DEVELOP NEAR NORTHEAST
NEBRASKA DURING THE LATE AFTERNOON OR EVENING. HOWEVER THUNDERSTORM
ACTIVITY WILL LIKELY HOLD OFF UNTIL LATE TONIGHT AS A WEAK COOL
FRONT PRESSES TOWARD THE REGION. STORMS TONIGHT WOULD HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER THE REGION MONDAY THROUGH
WEDNESDAY...ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS...
AS A WEAK COLD FRONT MOVES INTO THE REGION AND THEN STALLS OR
WEAKENS. ALTHOUGH UPPER LEVEL FORCING APPEARS TO BE MARGINAL
THROUGH THIS PERIOD...HIGH LEVELS OF INSTABILITY AND THE WEAK
BOUNDARY COULD ALLOW STRONG OR SEVERE THUNDERSTORMS TO DEVELOP
OVER THE REGION. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE
ALL POSSIBLE WITH THE STRONGER STORMS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-110800-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1246 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX
VALUE INTO THE 105 TO 109 DEGREE RANGE THIS AFTERNOON. WARM AND
MUGGY CONDITIONS TONIGHT WITH LIGHT WINDS WILL PROVIDE LITTLE RELIEF.
IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE
REGION LATE TONIGHT AS A COLD FRONT APPROACHES THE AREA. ANY
STORM TONIGHT HAS THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN. HOWEVER...WARM MID LEVEL TEMPERATURES COULD
SUPPRESS MUCH OF THE ACTIVITY AND KEEP IT WEST THROUGH NORTH OF
THE REGION.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.
MINOR FLOODING CAN BE EXPECTED ALONG THE BLUE RIVER IN BUTLER AND
PERHAPS NORTHERN SEWARD COUNTIES THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER THE REGION MONDAY THROUGH
WEDNESDAY...ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS...
AS A WEAK COLD FRONT STALLS OR WEAKENS NEAR THE AREA. ALTHOUGH UPPER
LEVEL FORCING APPEARS TO BE MARGINAL THROUGH THIS PERIOD...HIGH
LEVELS OF INSTABILITY AND THE WEAK BOUNDARY COULD ALLOW STRONG OR
SEVERE THUNDERSTORMS TO DEVELOP OVER THE REGION. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN ARE ALL POSSIBLE WITH THE
STRONGER STORMS.

HEAT INDEX VALUES OF 105 TO 109 DEGREES ARE EXPECTED AGAIN MONDAY
AFTERNOON OVER MOST OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Fremont

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached around 80 produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

Heat, Harrison

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid to upper 70s and produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

Heat, Shelby

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid to upper 70s and produced heat index values of 105 to 110 degrees during the afternoon and early evening of July 10th.

Heat, Pottawattamie

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid to upper 70s and produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

Heat, Mills

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid 70s to around 80 degrees and produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

Heat, Montgomery

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid 70s to around 80 degrees and produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

Heat, Page

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid 70s to around 80 degrees and produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

Heat, Page

When
July 10, 1:00 PM CST to 7:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Temperatures which climbed into the lower to mid 90s combined with dew point temperatures that reached the mid 70s to around 80 degrees and produced heat index values of 105 to a little over 110 degrees during the afternoon and early evening of July 10th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310249, 310251, 310252, 310253, 310256, 310257, 310258, 310259.